Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Dig Dis Sci. 2000 Jul;45(7):1400-4.

Chronic liver injury related to use of bentazepam: an unusual instance of benzodiazepine hepatotoxicity.

Author information

  • 1Unidad de Hepatología, Facultad de Medicina, Universidad de Málaga, Spain.

Abstract

Liver injury induced by benzodiazepines is rare and is classified as an unpredictable or idiosyncratic hepatotoxic reaction. Early reports indicated that in most cases the pattern of liver injury was cholestatic. We describe three patients with persistent increases in liver transaminase levels after several weeks of treatment with bentazepam, a benzodiazepine marketed in Spain for anxiety disorders. In all cases withdrawal of the drug was followed by resolution of transaminase level abnormalities. A liver biopsy (done in one patient only) showed histological evidence of severe chronic active hepatitis. In conclusion, these findings, together with two previously published case reports, suggest that a benzodiazepine can cause chronic hepatitis and argue in favor of using liver function tests to monitor all patients taking bentazepam.

PMID:
10961721
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk